Alert archive / Ohio / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Cleveland, OH

August 1, 2022Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this beach hazards statement at Aug 1, 2022, 3:47 PM EDT for Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Aug 1, 2022, 8:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 3:47 PM EDT (19:47 UTC)
In effect from
Aug 1, 2022, 8:00 PM EDT
Expired
Aug 2, 2022, 9:55 AM EDT
In force
14 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WHUS41 KCLE 011947
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
347 PM EDT Mon Aug 1 2022

OHZ011-012-089-PAZ001-020400-
/O.NEW.KCLE.BH.S.0014.220802T0000Z-220802T1500Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
347 PM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH TUESDAY MORNING...

* WHAT...High risk of rip currents expected.

* WHERE...In Ohio, Cuyahoga, Lake and Ashtabula Lakeshore 
  Counties. In Pennsylvania, Northern Erie County.

* WHEN...From 8 PM EDT this evening through Tuesday morning.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
312 
WHUS41 KCLE 020135
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
935 PM EDT Mon Aug 1 2022

OHZ011-012-089-PAZ001-020945-
/O.CON.KCLE.BH.S.0014.000000T0000Z-220802T1500Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
935 PM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...High risk of rip currents.

* WHERE...In Ohio, Cuyahoga, Lake and Ashtabula Lakeshore 
  Counties. In Pennsylvania, Northern Erie County.

* WHEN...Through Tuesday morning.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
399 
WHUS41 KCLE 020759
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
359 AM EDT Tue Aug 2 2022

OHZ011-012-089-PAZ001-021500-
/O.CON.KCLE.BH.S.0014.000000T0000Z-220802T1500Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
359 AM EDT Tue Aug 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...High risk of rip currents.

* WHERE...In Ohio, Cuyahoga, Lake and Ashtabula Lakeshore 
  Counties. In Pennsylvania, Northern Erie County.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
699 
WHUS41 KCLE 021355
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
955 AM EDT Tue Aug 2 2022

OHZ011-012-089-PAZ001-021500-
/O.CAN.KCLE.BH.S.0014.000000T0000Z-220802T1500Z/
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
955 AM EDT Tue Aug 2 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

The high swim risk has ended as winds and waves have decreased
this morning. A moderate swim risk will continue for beaches in
Lake and Ashtabula Counties in Ohio and Erie County in
Pennsylvania. Swimmers in these areas should continue to exercise
caution today. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Aug 1, 3:39 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 1, 3:39 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EDT Mon Aug 1 2022

.SYNOPSIS...
A cold front sweeps east across our region this evening through
the wee hours of Tuesday morning. Behind the front, a high
pressure ridge builds east before a warm front sweeps north
through the area Wednesday morning. Weak ridging follows the
warm front before another cold front drifts southeast Thursday
night into Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Westerly to west-northwesterly flow aloft and embedded
shortwave disturbances affect our CWA the rest of this
afternoon through tonight. Our CWA is squarely in the warm
sector late this afternoon. Diurnal heating and low-level warm
and moist air advection have yielded weak to moderate boundary
layer CAPE amidst moderate effective bulk shear. Convective
mixing of the boundary layer will allow low-level lapse rates to
steepen and DCAPE to grow to moderate to perhaps strong
magnitudes through this early evening. This environment may
support a few severe thunderstorms with damaging wind gusts
through this early evening. Isolated showers and thunderstorms
will likely accompany moist isentropic ascent and low-level
convergence ahead of a remnant MCV tracking eastward through
Mid-OH through this late afternoon or early evening. In
addition, CAM's continue to suggest isolated showers and
thunderstorms may accompany a subtle pre-frontal surface trough
drifting eastward across our CWA through this early evening,
especially east of I-71. Otherwise, a surface cold front will
sweep generally eastward early this evening through the wee
hours of Tuesday morning. This front will likely be the primary
focus for isolated shower and thunderstorm development. Coverage
and intensity of convection along the front will decrease with
time as the warm sector boundary layer stabilizes via nocturnal
cooling. Finally, a post-frontal surface trough should slide
southeastward across Lake Erie and our CWA during the predawn
hours of Tuesday morning. Moderate to strong lake-induced CAPE
over central and eastern Lake Erie, and convergence along the
trough axis may allow a few lake-enhanced showers and
thunderstorms to occur over and immediately southeast of the
lake in northeast OH and northwest PA. Lows should settle into
the 60's overnight tonight.

Fair weather is likely Tuesday through Tuesday night as high
pressure at the surface and aloft advances eastward. The surface
portion of this ridge should crest over our CWA on Tuesday and
then begin to exit Tuesday night, when a subtle warm front
should sweep northward. Moist isentropic ascent along the
upper-reaches of this front may trigger a few sprinkles, but
measurable rainfall is not expected. High temperatures should
reach the mid 70's to mid 80's late Tuesday afternoon with a
general east-to-west gradient in readings. Overnight lows should
mainly reach the 60's Tuesday night. However, 50's are expected
in interior northwest PA and far-northeast OH, where a clearer
sky should contribute to greater radiational cooling.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Relatively weak upper level trough is expected to move east into the
Great Lakes region by Wednesday.  This feature should force a
surface low pressure system to move well north into northern Quebec
during the same period. A trailing cold front from the low is then
is expected to move east across the forecast area by Thursday when
it should become nearly stationary.  Warm air advection ahead of the
front will push temperatures into the 90s again Wednesday and
increase instability across the area Wednesday night into Thursday.
Expecting the potential for showers and thunderstorms to move east
ahead of the cold front during this time period. High based CAPE is
expected Wednesday afternoon and night with limited moisture.  CAPE
descends Thursday morning and atmosphere destabilizes further with
time increasing the thunderstorm threat. Front becomes stationary
Thursday night along with lingering threat for showers and
thunderstorms as well.  Clouds and threat for precipitation Thursday
should knock temperatures back about 6 to 10 degrees across the
area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A large area of upper level high pressure becomes centered over the
Plains states by Friday forcing midweek shortwave trough over the
local area to become nearly stationary.  This trough axis will help
focus an axis of moisture from the Gulf of Mexico north-northeast
into the forecast area Friday into Saturday.  The cold front that is
expected to move east across the area Thursday becomes nearly
stationary Thursday night into Friday morning.  This frontal
boundary will aid in some lift across the area and has the potential
to produce some locally heavy rain across the area. Latest model
soundings support a deep moisture layer with a warm cloud depth up
to 11000 feet.  Precipitable water values well over 2 inches across
the area.  Storm total QPF amounts not terribly high Wednesday night
through Friday night.  Highest amounts just over 1 inch across the
northern tier counties and three quarters of an inch across the
south.  Obviously, these numbers will be need to be adjusted with
time but bears watching over the next few days. Eventually, another
shortwave trough races east across the Lower 48 States over the
weekend and helps to eject the nearly stationary shortwave trough
over the area. This will also force a cold front east across the
area Sunday night.  This front will then become nearly stationary
for Monday with yet another sound of showers and thunderstorms
across the area. Otherwise, no major changes in temperatures
expected during this period.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Westerly flow aloft and embedded disturbances affect our region
through 18Z/Tues. At the surface, high pressure ridging
continues to exit generally eastward ahead of a cold front. This
front should sweep generally eastward across our area between
about 00Z and 07Z/Tues. Behind the front, weak ridging builds
from the western Great Lakes, but a post-frontal trough should
sweep southeastward across Lake Erie and our region between
about 06Z and 12Z/Tues. Southwesterly surface winds of about 10
to 15 knots ahead of the front shift to west-northwesterly
around 5 to 10 knots behind the front.

Numerous cumuli and stratocumuli, and associated VFR to MVFR
low-level ceilings are expected ahead of the front. Isolated to
scattered showers and thunderstorms are forecast, especially
with the front's passage. Brief MVFR ceilings, MVFR to IFR
visibility in heavy rainfall, and erratic gusts up to about 30
knots may accompany showers and thunderstorms. Primarily fair
weather is expected behind the cold front. However, the
aforementioned post-frontal surface trough passage may be
accompanied by isolated lake-enhanced showers and thunderstorms
over Lake Erie and immediately southeast of the lake in
northeast OH and northwest PA during the predawn hours of
Tuesday morning.

Outlook...Non-VFR possible in periodic showers and thunderstorms
this Wednesday through Saturday.

&&

.MARINE...
A cold front is expected to move east across the lake tonight and
winds should diminish with the front. However, winds will increase
again later tonight as northwest flow develops to 15 to 25 knots
resulting in small craft advisory. Will hoist the small craft
advisory from 8 PM tonight through 11 AM tomorrow morning. Winds
quickly diminish to light southerly by Tuesday afternoon and start
to increase again as southwest flow persists into Thursday. A cold
front is expected to move southeast across the lake Thursday night
where it will become nearly stationary south of the lake Friday. The
front should then move back north as a warm front Saturday keeping
winds fairly light.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Jaszka
MARINE...Lombardy
Hazardous weather outlook, Aug 1, 4:24 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
424 AM EDT Mon Aug 1 2022

LEZ061-142>149-162>169-OHZ007>009-013-014-018>023-027>033-036>038-
047-PAZ002-003-020830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
424 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening ahead of a weak cold front. Some storms may be strong to
severe with damaging wind gusts as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ012-089-PAZ001-020830-
Lake-Ashtabula Lakeshore-Northern Erie-
424 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening ahead of a weak cold front. Some storms may be strong to
severe with damaging wind gusts as the primary threat.

There is a moderate rip current risk for tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate rip current risk for Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ010-011-020830-
Lorain-Cuyahoga-
424 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening ahead of a weak cold front. Some storms may be strong to
severe with damaging wind gusts as the primary threat.

There is a moderate rip current risk for tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ003-006-017-020830-
Lucas-Wood-Hancock-
424 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening ahead of a weak cold front. Some storms may be strong to
severe with damaging wind gusts as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may approach 100 degrees on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:47 PM EDTSmall Craft AdvisoryCLE18 hr

Nearby

Beach Hazards Statements in Ohio, 2022Beach Hazards Statements in Pennsylvania, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.